North Dakota, 2010

Blizzard in North Dakota, January 24 to 25, 2010

January 24 to 25, 2010 · NWS BIS · 36 events in 36 counties and zones

The third and final phase of an intense storm system (see Storm Data Entry for January 18-23) came on Sunday the 24th and Monday the 25th as the storm center started to pull out of the Northern Plains. As this occurred, areas of wrap around snow developed west and spread east, bringing several more inches of accumulation to the area.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The third and final phase of an intense storm system (see Storm Data Entry for January 18-23) came on Sunday the 24th and Monday the 25th as the storm center started to pull out of the Northern Plains. As this occurred, areas of wrap around snow developed west and spread east, bringing several more inches of accumulation to the area. More significantly, wind speeds increased due to a strengthening pressure gradient and strong mixing, resulting in full blown blizzard conditions across much of North Dakota beginning in the west on Sunday and spreading east on Monday. Peak wind speed gusts at major reporting stations ranged from 45 to 55 mph over this two day period. These strong winds resulted in further power outages and delayed the repair of existing downed power lines. Conditions improved Monday night into Tuesday as the storm pushed through the Great Lakes region.

Impacts from this event were substantial. Numerous no travel advisories were issued by state and county officials, and several roads were closed due to icy conditions and near zero visibilities. Numerous schools and businesses were also closed either due to the blizzard conditions which followed on the 24th and the 25th, or the widespread power outages. Preliminary damage assessments indicated that there was over 20 million dollars in total damages over west and central North Dakota due to this storm, with the majority of damages related to utility systems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 24, 3:50 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Jan 24, 3:50 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CST SUN JAN 24 2010

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

SECOND ROUND OF WINTER WEATHER FROM THE STORM IN THE FORM OF SNOW
AND BLOWING SNOW TO IMPACT THE REGION TODAY AND MONDAY.

CURRENTLY...THE SURFACE LOW WAS OVER NORTHEASTERN NORTH
DAKOTA/NORTHWESTERN MINNESOTA WITH NORTHWEST WINDS ACROSS WESTERN
AND CENTRAL NORTH DAKOTA. SATELLITE PICS SHOWED THE UPPER LEVEL LOW
OVER WESTERN NORTH DAKOTA...WITH THE DRY SLOT ALONG THE RED RIVER
VALLEY AND ARCING NORTHWESTWARD OVER SOUTHERN MANITOBA. THE WRAP
AROUND PRECIPITATION EXTENDED FROM SASKATCHEWAN AND EASTERN MONTANA
TO CENTRAL NORTH DAKOTA. SOME AREAS IN CENTRAL NORTH DAKOTA HAD
RECEIVED SOME FREEZING DRIZZLE SATURDAY EVENING AND INTO THIS
MORNING...BUT MOST IF NOT ALL OF THE PRECIPITATION SHOULD HAVE
CHANGED OVER TO SNOW. LIGHT SNOW HAS BEEN FALLING OVER WESTERN NORTH
DAKOTA SINCE SATURDAY EVENING. WINDS OVER EASTERN MONTANA AND FAR
SOUTHWESTERN NORTH DAKOTA/NORTHWESTERN SOUTH DAKOTA HAVE REACHED
SUSTAINED SPEEDS OF AROUND 25 MPH WITH GUSTS AROUND 35 MPH.
VISIBILITIES HAVE OCCASIONALLY DROPPED TO 1/2 MILE...WITH LIGHT
SNOW AND BLOWING SNOW.

EXPECTING NORTHWEST WINDS IN THE FAR SOUTHWEST TO REACH 40 MPH AT
TIMES WITH GUSTS TO 50 MPH. HAS BEEN DISCUSSION AS TO WHETHER TO
UPGRADE TO A BLIZZARD WARNING FOR SOUTHWESTERN COUNTIES. CONSENSUS
AMONG NEIGHBORING FORECAST OFFICES WAS TO NOT ISSUE A BLIZZARD
WARNING. THERE HAS BEEN CRUSTING OF SNOWPACK FROM FREEZING DRIZZLE
AND RIMING FROM THE PAST FEW DAYS. NEW SNOWFALL TODAY IS EXPECTED TO
BE AROUND 1.5 TO 2 INCHES IN THE WEST...WITH AROUND AN INCH NORTH
CENTRAL AND 1/2 TO 1 INCH SOUTH CENTRAL. THOUGH VISIBILITIES MAY
OCCASIONALLY DROP TO 1/4 MILE...FEEL MOST OF THE TIME THE
VISIBILITIES WOULD LIKELY RANGE FROM 1/2 MILE TO 2 MILES. AN UPGRADE
COULD BE ISSUED LATER TODAY IF CONDITIONS RAPIDLY DETERIORATE IN THE
SOUTHWEST. ELSEWHERE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA...NORTHWEST WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH
WITH GUSTS TO 40 MPH AT TIMES. LIGHT SNOW AND BLOWING SNOW WILL BE
THE RULE TODAY...WITH NEAR BLIZZARD CONDITIONS AT TIMES. THE STRONG
WINDS WILL ALSO LIKELY CREATE MORE PROBLEMS WITH POWER LINES THAT
REMAIN ICE COVERED. POWER OUTAGES ARE ONGOING...AND MORE ARE
POSSIBLE.

THE SURFACE LOW WILL INTENSIFY AS IT MOVES TOWARDS THE WESTERN GREAT
LAKES THIS EVENING. THE LOW IS EXPECTED TO OCCLUDE AND STALL OVER
THE WESTERN GREAT LAKES THROUGH MONDAY MORNING BEFORE MOVING
NORTHEAST TOWARDS HUDSON BAY. WRAP AROUND PRECIPITATION WILL
CONTINUE WITH A COUPLE OF SHORTWAVES ROTATING AROUND THE UPPER LEVEL
LOW AS IT MOVES EAST ACROSS THE REGION. ADDITIONAL SNOWFALL TONIGHT
THROUGH MONDAY SHOULD BE ANOTHER INCH OR TWO ACROSS THE FORECAST
AREA. THE STALLING OF THE STORM WILL MEAN THAT THE STRONG NORTHWEST
WINDS WILL LINGER INTO MONDAY NIGHT. THE WINTER STORM WARNING MAY
NEED TO BE EXTENDED TO INCLUDE MONDAY AFTERNOON/EVENING...BUT WILL
NOT MAKE THAT JUDGMENT FOR THIS FORECAST PACKAGE.

MONDAY NIGHT A SURFACE ARCTIC HIGH PRESSURE SYSTEM SLIDES SOUTH
ALONG THE CANADIAN FRONT RANGE AND BEGINS TO PUSH INTO
MONTANA/WYOMING/DAKOTAS. THIS WILL BRING ARCTIC AIR TO THE REGION.
EXPECTING TEMPERATURES ON TUESDAY MORNING TO RANGE FROM ZERO TO 10
BELOW WITH HIGHS TUESDAY FROM AROUND 5 TO 10 ABOVE...AND 5 TO 10
BELOW TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...

EXTENDED PERIOD WILL BE DOMINATED BY A MODERATELY STRONG SURFACE
ARCTIC HIGH PRESSURE SYSTEM. THE TEMPERATURES REMAIN BELOW NORMAL
AND THE FORECAST IS DRY.

GFS AND ECMWF MODELS BOTH AGREE IN DEVELOPING A STRONG HUDSON BAY
COLD H5 VORTEX THAT WILL MAINTAIN COOL TEMPERATURES AND GENERALLY
DRY WEATHER FOR THE NORTHERN PLAINS. THE COLDEST DAY APPEARS TO BE
THURSDAY WHEN THE SURFACE HIGH IS LOCATED SOUTHEAST OF NORTH DAKOTA.
AFTER THIS...THERE WILL BE A SLOW WARMUP INTO THE WEEKEND AS THE
COLDEST H850 TEMPS SHIFT SOUTHEAST.

&&

.AVIATION...

STRONG LOW PRESSURE SYSTEM CENTERED OVER NORTHEAST NORTH DAKOTA AT 3
AM CST...WILL MOVE SOUTHEAST TODAY. STRONG CIRCULATION AROUND THIS
LOW WILL BRING STRONG NORTHWEST WINDS AND AREAS OF BLOWING SNOW TO
THE TAF SITES. LOOK FOR IFR CIGS WITH VSBYS REDUCED TO LESS THAN 1
MILE AT ISN/DIK/MOT/BIS DURING THE DAY TODAY. DETERIORATING
CONDITIONS WILL MOVE THROUGH JMS AFTER 15Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST /5 AM MST/ MONDAY FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

SHORT TERM...VINING
LONG TERM/AVIATION...ABELING
Hazardous weather outlook, Jan 24, 4:53 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
453 AM CST SUN JAN 24 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
453 AM CST SUN JAN 24 2010 /353 AM MST SUN JAN 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING REMAINS IN EFFECT. VERY WINDY WITH SNOW AND
BLOWING SNOW. NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS OF 40 TO
50 MPH...WHICH WILL CREATE NEAR BLIZZARD CONDITIONS AT
TIMES...ESPECIALLY IN OPEN AREAS AND IN FAR SOUTHWESTERN NORTH
DAKOTA. ALREADY STRESSED POWER LINES OVER SOUTHERN PORTIONS OF THE
STATE MAY FALL. PROLONGED POWER OUTAGES ARE ONGOING...AND MORE ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY WITH SNOW AND AREAS OF BLOWING SNOW CONTINUING MONDAY AND
TAPERING OFF MONDAY NIGHT. COLDER THROUGH THE REST OF THE WEEK
WITH LOWS BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR SNOWFALL AND SIGNIFICANT
ICE ACCUMULATION REPORTS THROUGH MONDAY. TIMELY REPORTS ARE
GREATLY ENCOURAGED. SPOTTERS ARE ENCOURAGED TO MONITOR THE LATEST
WATCHES AND WARNINGS AND REPORT CRITICAL WINTER WEATHER
INFORMATION TO THE NATIONAL WEATHER SERVICE.

JV

In the hours before

Local storm report, Jan 24, 9:07 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 AM CST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     SNOW             BOWMAN                  46.18N 103.39W
01/24/2010  E1.0 INCH        BOWMAN             ND   EMERGENCY MNGR

            ADDITIONAL SNOWFALL OVERNIGHT.

&&

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 blizzard. Local standard time, as filed.

Blizzard, Divide

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Divide forecast zone
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Wind gusts up to around 45 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Divide County.

Blizzard, Burke

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Burke forecast zone
Property damage
$30,000
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Wind gusts up to around 45 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Burke County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines.

Blizzard, Mountrail

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Mountrail forecast zone
Property damage
$79,000
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Wind gusts up to around 45 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Mountrail County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines.

Blizzard, Williams

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Williams forecast zone
Reported by
Official NWS Observations
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Wind gusts up to around 45 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Williams County.

Blizzard, McKenzie

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
McKenzie forecast zone
Property damage
$129,000
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Wind gusts up to around 45 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across McKenzie County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines.

Blizzard, Dunn

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Dunn forecast zone
Property damage
$972,000
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Wind gusts up to around 45 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Dunn County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was just under one million dollars.

Blizzard, Billings

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Billings forecast zone
Property damage
$894,000
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Wind gusts up to around 45 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Billings County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was just under one million dollars.

Blizzard, Golden Valley

When
January 24, 11:00 AM CST to January 25, 4:00 PM CST
Where
Golden Valley forecast zone
Property damage
$11,000
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Wind gusts up to around 45 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Golden Valley County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines.

Blizzard, Stark

When
January 24, 11:00 AM CST to January 25, 6:00 PM CST
Where
Stark forecast zone
Property damage
$385,000
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Stark County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was 385,000 dollars.

Blizzard, Hettinger

When
January 24, 11:00 AM CST to January 25, 6:00 PM CST
Where
Hettinger forecast zone
Property damage
$2.0 million
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Hettinger County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was over two million dollars.

Blizzard, Adams

When
January 24, 11:00 AM CST to January 25, 6:00 PM CST
Where
Adams forecast zone
Property damage
$2.0 million
Reported by
Mesonet
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Wind gusts over 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Adams County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was over two million dollars.

Blizzard, Bowman

When
January 24, 11:00 AM CST to January 25, 6:00 PM CST
Where
Bowman forecast zone
Property damage
$1.2 million
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Wind gusts to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Bowman County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was over one million dollars.

Blizzard, Slope

When
January 24, 11:00 AM CST to January 25, 6:00 PM CST
Where
Slope forecast zone
Property damage
$588,000
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Wind gusts to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Slope County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was 588,000 dollars.

Blizzard, Renville

When
January 25, 9:00 AM CST to 4:00 PM CST
Where
Renville forecast zone
Property damage
$23,000
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Wind gusts over 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Renville County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines.

Blizzard, Ward

When
January 25, 9:00 AM CST to 4:00 PM CST
Where
Ward forecast zone
Reported by
ASOS

Wind gusts over 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Ward County.

Blizzard, McHenry

When
January 25, 9:00 AM CST to 4:00 PM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Wind gusts up to 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across McHenry County.

Blizzard, Bottineau

When
January 25, 9:00 AM CST to 4:00 PM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Wind gusts up to 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Bottineau County.

Blizzard, Rolette

When
January 25, 9:00 AM CST to 4:00 PM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Wind gusts up to 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Rolette County.

Blizzard, Pierce

When
January 25, 9:00 AM CST to 4:00 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Wind gusts up to 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Pierce County.

Blizzard, McLean

When
January 25, 9:00 AM CST to 4:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet

Wind gusts up to 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across McLean County.

Blizzard, Mercer

When
January 25, 9:00 AM CST to 4:00 PM CST
Where
Mercer forecast zone
Property damage
$93,000
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Wind gusts over 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Mercer County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines.

Blizzard, Morton

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Morton forecast zone
Property damage
$4.7 million
Reported by
Mesonet

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Morton County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was well over four million dollars.

Blizzard, Oliver

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Oliver forecast zone
Property damage
$321,000
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Oliver County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was over 300,000 dollars.

Blizzard, Grant

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Grant forecast zone
Property damage
$1.3 million
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Grant County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was over one million dollars.

Blizzard, Sioux

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Sioux forecast zone
Property damage
$1.8 million
Reported by
Mesonet

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Sioux County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was well over one million dollars.

Blizzard, Emmons

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Emmons forecast zone
Property damage
$1.1 million
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Emmons County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was over one million dollars.

Blizzard, Burleigh

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Burleigh forecast zone
Reported by
Official NWS Observations
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Burleigh County.

Blizzard, Sheridan

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Sheridan County.

Blizzard, Logan

When
January 25, 9:00 AM CST to 9:00 PM CST
Where
Logan forecast zone
Property damage
$123,000
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Logan County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines.

Blizzard, McIntosh

When
January 25, 9:00 AM CST to 9:00 PM CST
Where
McIntosh forecast zone
Property damage
$2.3 million
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across McIntosh County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines. The total estimated damage from this storm (January 18th through January 25th) was over two million dollars.

Blizzard, Dickey

When
January 25, 9:00 AM CST to 9:00 PM CST
Where
Dickey forecast zone
Property damage
$71,000
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Dickey County. The strong winds and blizzard conditions resulted in additional downed power lines and delayed the repair of existing downed power lines.

Blizzard, Kidder

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Kidder forecast zone
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Kidder County.

Blizzard, Wells

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Wells County.

Blizzard, Foster

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Foster County.

Blizzard, Stutsman

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across Stutsman County.

Blizzard, La Moure

When
January 25, 9:00 AM CST to 6:00 PM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Wind gusts up to near 50 mph combined with falling snow and existing loose snow cover to create widespread blizzard conditions across La Moure County.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208401, 208425, 208428, 208433, 208436, 208437, 208438, 208439, 208441, 208442, 208443, 208444, 208445, 208446, 208447, 208449, 208450, 208451, 208452, 208453, 208455, 208456, 208457, 208458, 208459, 208460, 208461, 208462, 208616, 208618, 208619, 208620, 208621, 208622, 208623, 208624.